Alert archive / Colorado / Flash Flood Warnings in 2003

Flash Flood Warning 42, NWS Grand Junction, CO

September 10, 2003Mesa County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Sep 10, 2003, 2:41 PM MDT for Mesa County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2003, 2:41 PM MDT (20:41 UTC)
Expired
Sep 10, 2003, 4:45 PM MDT
In force
2 hr
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County Mesa County, CO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.7 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2003-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2003-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 102042
FFWGJT
COC077-102245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
241 PM MDT WED SEP 10 2003

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MESA COUNTY IN WEST CENTRAL COLORADO
  THIS INCLUDES THE CITY OF FRUITA...AND GRAND JUNCTION

* UNTIL 445 PM MDT

* AT 241 PM MDT...WEATHER SPOTTERS REPORTED HEAVY RAIN 10 MILES 
  NORTH OF GRAND JUNCTION...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR...  
  6 MILES NORTH OF GRAND JUNCTION AT 300 PM MDT
  OVER PALISADE AT 330 PM MDT

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

LAT...LON 3934 10868 3917 10877 3901 10848 3919 10822

DJN
2 follow-up statements
000 
RWUS32 KGJT 102205
FFSGJT
COC077-102245-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
405 PM MDT WED SEP 10 2003

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR MESA COUNTY UNTIL
4:45 PM MDT...

HEAVY RAIN THAT AFFECTED THE NORTH END OF THE GRAND VALLEY...
FROM MACK TO FRUITA...TO NORTH AND EAST OF GRAND JUNCTION...HAS
MOVED AWAY. HOWEVER...ANOTHER AREA OF MODERATE TO HEAVY RAIN
ENTERING NORTHWEST MESA COUNTY...WILL MOVE OVER THE SAME AREAS
BETWEEN 4:30 PM AND 5:00 PM MDT. ADDITIONAL RAINFALL OVER ALREADY
SATURATED GROUND...WILL CONTINUE THE POTENTIAL FOR FLASH FLOODING.

$$

NADLER
000 
RWUS32 KGJT 102242
FFSGJT
COC077-102300-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
441 PM MDT WED SEP 10 2003

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR NORTHWEST MESA 
COUNTY WILL EXPIRE AT 445 PM MDT...

THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA. ONLY LIGHT TO 
MODERATE RAIN SHOWERS ARE EXPECTED IN THE AREA FOR THE NEXT FEW 
HOURS...SO THE POTENTIAL FOR SIGNIFICANT FLOODING HAS CEASED.
$$
CUOCO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 9:27 AM MDT, 5 hours 14 minutes earlier.

Area forecast discussion, Sep 10, 9:27 AM MDT, 5 hours 14 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
927 AM MDT WED SEP 10 2003

SHORT TERM (TODAY THROUGH TONIGHT)...
ACTIVE WEATHER AGAIN ON THE UPSWING. DEEP WINTER-LIKE STORM SYSTEM
MOVING EASTWARD ACROSS THE GREAT BASIN. STRONG JET ALIGNED ALONG
SOUTHERN CO WITH IMPULSE IN CENTRAL UTAH DRIVING A COLD FRONT
ACROSS SOUTHEAST UTAH AND WEST CENTRAL COLORADO. WIDESPREAD SHOWERS
AND THUNDERSTORMS HAVE DEVELOPED ALONG AND AHEAD OF THE FRONT...
INDICATIVE OF GOOD LOW LEVEL CONVERGENCE/UPPER LEVEL DIVERGENCE
COUPLET. AREAS OF MODERATE TO HEAVY RAIN MOVING OVER AREAS WHICH HAVE
RECENTLY RECEIVED SIGNIFICANT RAINFALL SO HAVE ISSUED A FLASH FLOOD
WATCH FOR MUCH OF WEST CENTRAL AND SOUTHWEST COLORADO. THICKNESSES...
DYNAMICS AND EXPERIENCE IN SAN JUAN MOUNTAINS YESTERDAY POINTS TO
SIGNIFICANT SNOW ACCUMULATIONS FOR THE CENTRAL MOUNTAINS FROM LATE
THIS MORNING INTO THE EVENING HOURS. GIVEN FIRST SNOW EVENT WILL GO
AHEAD WITH SNOW ADVISORY FROM MID-MORNING THROUGH EARLY EVENING FOR
THE FLAT TOPS...GORE...ELKHEAD AND PARK MOUNTAINS AS WELL AS THE
REMAINING CENTRAL MOUNTAINS FOR ELEVATIONS ABOVE 9500 FEET. LATER
SHIFTS WILL NEED TO EVALUATE ANY ADDITIONS. TEMPERATURES MUCH COOLER
BEHIND THE FRONT.

TROF AXIS SLIDES EAST OF THE DIVIDE THIS EVENING WITH NORTHWEST FLOW
SETTLING IN. THIS SHOULD KEEP SNOW GOING FOR A LITTLE WHILE IN THE
NORTHERN MOUNTAINS. ELSEWHERE...SHOWERS WILL BECOME MORE SCATTERED
AS DYNAMICS WANE AND COLD CORE MOVES OVERHEAD.    NL/TAL

THURSDAY AND THURSDAY NIGHT...TROF MOVES SLOWLY EAST TO HIGH PLAINS
BY LATE THURSDAY. COOL NORTHWEST UNSTABLE FLOW WILL ALLOW SLIGHT
CHANCE SHOWERS OVER LOWER ELEVATIONS WITH CHANCE SHOWERS OVER HIGHER
TERRAIN. DRIER AIR MOVES INTO THE REGION BY THURSDAY NIGHT WITH
ONLY SLIGHT CHANCE POPS EXPECTED ACROSS THE NORTH. WITH SLIGHTLY
WARMER AIR ON THURSDAY...EXPECT SNOW LEVELS AROUND 8500 FEET.

FRIDAY AND SATURDAY...EXPECT FRIDAY TO BE AN IN BETWEEN DAY AS
NEXT SYSTEM APPROACHES FROM THE WEST. CLOUDS WILL INCREASE FROM
THE NORTH ON FRIDAY WITH SLIGHT CHANCE OF SHOWERS ACROSS NORTHERN
SECTIONS. MODELS CONTINUE TO INCREASE STRENGTH OF THE SYSTEM WITH
EACH SUCCESSIVE RUN. WITH GOOD DYNAMICS AND MOISTURE EXPECT SYSTEM TO
BRING CHANCE OF SHOWERS MOUNTAINS AND NORTH ON SATURDAY. SYSTEM
APPEARS TO BE QUITE COLD AND EXPECT SNOW TO BE A CONCERN OVER
MOUNTAIN LOCATIONS.  MPM

SUNDAY THROUGH TUESDAY...
TROF SLOWLY MOVES OUT OF THE AREA ON SUNDAY BRINGING DRIER AND
SLIGHTLY WARMER CONDITIONS. MAIN STORM TRACK FOR PACIFIC DISTURBANCES
WILL REMAIN NORTH OF THE CWA MONDAY IN MODERATE WNW FLOW ALOFT. ON
TUESDAY IT APPEARS THE WINDS ALOFT BECOME MORE NORTHWESTERLY
ACCORDING TO THE MRF. THIS BRINGS A SHORTWAVE TROUGH AND COLD FRONT
INTO THE NORTHERN HALF OF THE CWA ON TUESDAY. HAVE INCREASED POPS A
NOTCH IN THE NRN HALF OF THE CWA...DROPPED TEMPS A BIT AND INCREASED
RH AND SFC WINDS FOR TUE.

WEDNESDAY...COLD FRONT PASSES THROUGH ERN UT AND WRN CO AFFECTING
NORTHERN HALF OF AREA MOST. FLOW ALOFT BECOMES NW AND DRIES FROM NW
TO SE THROUGH THE DAY. TEMPS COOLS WITH THICKNESS DECREASES. CJC

.GJT...FLASH FLOOD WATCH FOR WEST CENTRAL AND SOUTHWEST COLORADO
       UNTIL 400 PM.
       WINTER WEATHER ADVISORY UNTIL 900 PM FOR CENTRAL AND
       NORTHERN COLORADO MOUNTAINS.
Hazardous weather outlook, Sep 10, 9:32 AM MDT, 5 hours 9 minutes before
COZ001>014-017>023-UTZ022>025-027>029-111200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
932 AM MDT WED SEP 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

...FLASH FLOOD WATCH IN EFFECT TODAY FOR SOUTHWEST AND WEST CENTRAL
COLORADO...

...WINTER WEATHER ADVISORY ACROSS THE NORTHERN AND PORTIONS OF THE
CENTRAL MOUNTAINS TODAY AND THIS EVENING...

PERIODS OF HEAVY RAIN TODAY WILL CONTINUE THE POTENTIAL FOR FLASH
FLOODING ACROSS WESTERN COLORADO. IN ADDITION...SNOW IN THE MOUNTAINS
ABOVE 7500 FEET WILL OCCUR...WITH SOME ACCUMULATIONS EXPECTED. SNOW
WILL BE ACCOMPANIED BY THUNDER AT TIMES WHICH WILL LIKELY ENHANCE
ACCUMULATIONS. WITH THE HEAVY RAIN...SCATTERED THUNDERSTORMS WILL
PRODUCE GUSTY WINDS TO 40 MPH AND HAIL UP TO 1/2 INCH.

A STRONG FALL-LIKE STORM SYSTEM WILL MOVE ACROSS THE REGION TODAY
AND TONIGHT WITH MUCH OF ITS ENERGY FOCUSING ON EASTERN UTAH AND
WESTERN COLORADO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

DRIER CONDITIONS ARE EXPECTED IN THE WAKE OF THE STORM ON THURSDAY
AND FRIDAY...THOUGH A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
ARE EXPECTED THROUGH THE WEEKEND INTO EARLY NEXT WEEK...THOUGH MAINLY
OVER HIGHER TERRAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL
AND HEAVY RAIN AS SOON AS POSSIBLE.

NL/DJN

In the hours before

Local storm report, Sep 10, 2:13 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
0213 PM MDT WED SEP 10 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0144 PM    FRUITVALE                 CO   0.88 IN HAIL
09/10/03   MESA

0200 PM    5 N MACK                  CO   1.00 IN HAIL
09/10/03   MESA

JDC

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 6:23 PM MDTFlash Flood WarningGJTDolores, Ouray, San Miguel6 hr
Sep 9, 6:25 PM MDTFlash Flood WarningGJTMontezuma6 hr
Sep 9, 8:24 PM MDTFlash Flood WarningGJTLa Plata4 hr
Sep 10, 4:36 AM MDTSevere Thunderstorm WarningGJTMesa39 min
Sep 10, 7:44 AM MDTFlash Flood WarningGJTGarfield3 hr
Sep 10, 1:45 PM MDTSevere Thunderstorm WarningGJTMesa45 min
Sep 10, 2:28 PM MDTSevere Thunderstorm WarningGJTMesa47 min

Nearby

Flash Flood Warnings in Colorado, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.